Alert archive / Florida / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 87, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 15, 2020, 2:13 AM EDT for Lafayette County, Florida. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 15, 2020, 2:13 AM EDT (06:13 UTC)
- Expired
- Apr 15, 2020, 2:30 AM EDT
- In force
- 17 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Lafayette County, FL
The radar
The Moody AFB radar (KVAX), 95 km from the middle of the area, began a volume at 06:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 6.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 157 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 871 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
553
WUUS52 KTAE 150613
SVRTAE
FLC067-150645-
/O.NEW.KTAE.SV.W.0087.200415T0613Z-200415T0645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
213 AM EDT Wed Apr 15 2020
The National Weather Service in Tallahassee has issued a
* Severe Thunderstorm Warning for...
Central Lafayette County in Big Bend of Florida...
* Until 245 AM EDT.
* At 213 AM EDT, a severe thunderstorm was located near Mayo, moving
east at 40 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Mayo, Alton and Grady.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 2992 8315 3011 8324 3011 8322 3010 8318
3011 8316 3010 8313 3010 8312 3009 8311
3008 8307 3007 8307 3005 8303 3001 8300
3000 8297 2996 8295 2996 8293 2995 8293
TIME...MOT...LOC 0613Z 254DEG 34KT 3004 8311
HAIL...0.88IN
WIND...60MPH
$$
72-BUNKER1 follow-up statement
085
WWUS52 KTAE 150630
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
230 AM EDT Wed Apr 15 2020
FLC067-150640-
/O.CAN.KTAE.SV.W.0087.000000T0000Z-200415T0645Z/
Lafayette FL-
230 AM EDT Wed Apr 15 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LAFAYETTE COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 2992 8315 3011 8324 3011 8322 3010 8318
3011 8316 3010 8313 3010 8312 3009 8311
3008 8307 3007 8307 3005 8303 3001 8300
3000 8297 2996 8295 2996 8293 2995 8293
TIME...MOT...LOC 0627Z 254DEG 34KT 3008 8293
$$
72-BUNKERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 1:08 AM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, Apr 15, 1:08 AM EDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Tallahassee FL 108 AM EDT Wed Apr 15 2020 .AVIATION... [Through 06Z Thursday] MVFR conditions at VLD and TLH will be off and on overnight with the shower and thunderstorm activity currently being observed across these terminals. MVFR conditions are expected to hold at VLD and TLH through the late morning before coming up to VFR conditions. Light winds will become northerly overnight at all TAF sites as a weak boundary currently draped across the Florida Big Bend surges south through the morning hours. && .PREV DISCUSSION [1046 PM EDT]... .NEAR TERM [Through Wednesday]... The main forecast challenges this evening will be timing the onset of precipitation and potential for strong thunderstorms. Based on the latest trends, have pushed back the onset of more widespread precip into this evening, affecting the area mainly southeast of a Miramar Beach to Fitzgerald line. SPC maintains a marginal risk of severe thunderstorms from Apalachicola to Valdosta southeastward. Instability is limited across this area given the earlier convection's stabilizing effect, and this is evident in extensive stratiform clouds. The bottom line is that an isolated strong to severe thunderstorm or two is possible east of the Flint and Apalachicola Rivers, with damaging winds and marginally severe hail the main threats thru this evening. After a brief reprieve early tonight, expect thunderstorms to develop over the gulf and move into the southeast FL Big Bend late tonight into Wednesday morning. SPC maintains a marginal risk across this area, and stronger storms will be capable of isolated wind damage through the afternoon. The remainder of the area will remain dry on Wednesday with light north winds. .SHORT TERM [Wednesday Night Through Friday|]... Drier air will build in behind the front into Thursday morning as high pressure noses in. PoPs will steadily taper from the northwest and basically end over our southeast counties on Thursday. With drier air in place and only weak CAA behind the front temperatures will rebound quickly with reading back around 80 on Friday. Some convection will be possible late Friday mainly over the waters as some moisture return begins. .LONG TERM [Saturday Through Tuesday]... Moisture return continues on Saturday ahead of the next Pacific short wave. PoPs will ramp steadily with decent rain coverage expected over the area. Medium range guidance has been inconsistent handling the strength of this system esply into Sunday as the Euro now has a stronger surface low tracking across the southeast whereas the GFS did on previous runs. Sunday could be potentially active over the area depending on how this splays out so stay tuned. Looks drier right now early next week although this could change with very fast westerly flow and a series of Pacific short waves moving through. .MARINE... Thunderstorms...some strong...will affect the waters through Wednesday before a cold front pushes through. Winds behind the front will get close to cautionary levels then subside by Thursday as high pressure builds in. More thunderstorms are expected late Friday through the weekend as a series of upper level disturbances pass through. .FIRE WEATHER... Hazardous fire weather conditions are not expected. .HYDROLOGY... Rises have been occurring on area rivers in response to heavy rain upstream over the weekend but no flooding is forecast. Additional locally heavy rains through the weekend may trigger some additional rises but right now it appears flooding along our rivers is unlikely. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested. However, spotters are always encouraged to safely report significant weather conditions when they occur (while following all local, state, and CDC guidelines) by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 73 52 76 54 81 / 40 10 10 10 20 Panama City 73 54 76 59 79 / 10 10 0 10 30 Dothan 71 46 74 52 80 / 0 0 0 0 10 Albany 72 48 74 52 80 / 0 0 0 0 10 Valdosta 71 52 74 53 80 / 30 10 10 0 20 Cross City 76 55 73 57 82 / 90 40 20 10 30 Apalachicola 71 56 72 62 76 / 50 30 10 10 30 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...LF SHORT TERM...Johnstone LONG TERM...Johnstone AVIATION...Bunker MARINE...Johnstone FIRE WEATHER...LF HYDROLOGY...Johnstone
In the hours before
Local storm report, Apr 14, 8:20 PM EDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
820 PM EDT TUE APR 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM MARINE TSTM WIND KEATON BEACH 29.82N 83.59W
04/14/2020 M40 MPH TAYLOR FL MESONET
MESONET STATION KTNF1 KEATON BEACH.
&&Special weather statement, Apr 14, 11:58 PM EDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1158 PM EDT Tue Apr 14 2020
FLZ028-029-034-150445-
Inland Taylor FL-Inland Dixie FL-Lafayette FL-
1158 PM EDT Tue Apr 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAFAYETTE...NORTHERN
DIXIE AND EASTERN TAYLOR COUNTIES UNTIL 1245 AM EDT...
At 1157 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Steinhatchee, moving northeast at 55 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Tennille, Hines, Jonesboro, Clara, Grady, Hatch Bend and Fletcher
Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2983 8289 2983 8292 2981 8293 2980 8292
2963 8329 2971 8334 2973 8337 2979 8341
3002 8301 3001 8300 2999 8296 2996 8295
2996 8293 2989 8292 2990 8290 2988 8289
2988 8288
TIME...MOT...LOC 0357Z 240DEG 49KT 2975 8329
42-DVDLocal storm report, Apr 15, 1:09 AM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
109 AM EDT WED APR 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND DMG 4 SSW ATHENA 29.93N 83.51W
04/14/2020 TAYLOR FL UTILITY COMPANY
PART OF A TREE FELL ON A POWER LINE AND
RESULTED IN A POWER OUTAGE SOUTH OF PERRY.
LIKELY DUE TO OUTFLOW WINDS FROM STORMS JUST
SOUTH OF THE AREA.
&&Special weather statement, Apr 15, 1:50 AM EDT, 23 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
150 AM EDT Wed Apr 15 2020
FLZ028-029-150630-
Inland Taylor FL-Lafayette FL-
150 AM EDT Wed Apr 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAFAYETTE AND EAST
CENTRAL TAYLOR COUNTIES UNTIL 230 AM EDT...
At 149 AM EDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Mayo, moving east at 40 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Mayo, Townsend, Smith, Buckville, San Pedro Junction, Day, Alton and
Mayo Junction.
LAT...LON 2992 8345 3010 8347 3025 8325 3025 8324
3023 8325 3023 8324 3018 8325 3017 8323
3015 8324 3014 8323 3011 8323 3010 8318
3011 8316 3010 8313 3010 8312 3009 8311
3008 8307 3007 8307 3003 8302
TIME...MOT...LOC 0549Z 256DEG 34KT 3005 8336
72-BUNKERThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 8:01 PM EDT | Special Weather Statement | TAE | Lafayette | 59 min |
| Apr 14, 8:59 PM EDT | Severe Thunderstorm Warning | TAE | Dixie, Lafayette, Taylor | 91 min |
| Apr 14, 9:38 PM EDT | Special Marine Warning | TAE | 97 min | |
| Apr 14, 11:58 PM EDT | Special Weather Statement | TAE | Lafayette | 47 min |
| Apr 15, 12:01 AM EDT | Special Marine Warning | TAE | 44 min | |
| Apr 15, 12:29 AM EDT | Special Marine Warning | TAE | 61 min | |
| Apr 15, 1:50 AM EDT | Special Weather Statement | TAE | Lafayette | 40 min |
| Apr 15, 2:33 AM EDT | Special Weather Statement | TAE | Taylor | 42 min |
| Apr 15, 3:32 AM EDT | Small Craft Advisory | TAE | 7 hr | |
| Apr 15, 6:29 AM EDT | Special Weather Statement | TAE | Madison | 46 min |
| Apr 15, 8:18 AM EDT | Special Marine Warning | TAE | 57 min | |
| Apr 15, 9:47 AM EDT | Special Weather Statement | TAE | Lafayette | 13 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.